Maine, 2001

Flash Flood in Maine, July 9, 2001

July 9, 2001 · NWS CAR · 1 event in 1 county or zone

Merging thunderstorm cells produced very heavy rains in the vicinity of Madawaska in the St JohnRiver Valley. 2 to 3 feet of water were reported on Main Street in Madawaska and alongportions of a 2 mile section of Route 1.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Merging thunderstorm cells produced very heavy rains in the vicinity of Madawaska in the St JohnRiver Valley. Radar estimates and spotter reports indicated that up to 3 to 5 inches of rain fell during a 1 to 2 hour interval.At the peak of the flooding...2 to 3 feet of water were reported on Main Street in Madawaska and alongportions of a 2 mile section of Route 1. Portions of Route 1 and several other roads were closed attimes due to water flowing across the roads. Several minor rock and mud slides were also reportedalong Route 1 which contributed to the road closure.The dirt shoulders along Route 1 and other roads in the vicinity of Madawaska were heavily damagedwith guardrails undercut and several culverts washed out. A 50 foot portion of a railroad bed and culvertwere also washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT MON JUL 9 2001

.SYNOPSIS...
STALLED LOW PRESSURE OVER EASTERN CANADA WILL KEEP UNSETTLED
CONDITIONS ACROSS THE REGION FOR MUCH OF THIS WEEK.  BECAUSE OF THIS...
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.

.DISCUSSION...
A CYCLONIC DIFLUENT FLOW ALOFT ASSOCIATED WITH A CUT OFF LOW OVER EASTERN
CANADA WILL DOMINATE THIS WEEKS WEATHER.  THE CUT OFF MAY ACTUALLY DRIFT A
LITTLE SOUTH AND CROSS OVER THE NORTHERN CWA LATER THIS WEEK.  EXPECT THE
COMBINATION OF SPOKES OF VORTICITY PIN-WHEELING AROUND THE UPPER LOW AND
SLIGHT DIURNAL WARMING TO RESULT IN NUMEROUS SHOWERS AND SCT T-SHOWERS...
WITH GREATEST AREAL COVERAGE EACH AFTERNOON AND EVENING.  EXPECT THIS
PATTERN TO LAST INTO FRIDAY BEFORE THE UPPER LOW SLOWLY PULLS TO THE
EAST. EXPECT A SLOW IMPROVING TREND AS WE HEAD INTO THE WEEKEND.  DEWPTS
NEXT COUPLE OF DAYS TO REMAIN IN THE UPPER 50S AND LOWER 60S...THEN
SLOWLY TO DROP OFF LATER IN THE WEEK.  THIS ALONG WITH LIGHT SOUTH WINDS
AT NIGHT SHOULD RESULT IN AREAS OF MIST/FOG. DUE TO EXTENSIVE CLOUD
COVER...EXPECT TEMPS TO REMAIN A LITTLE BELOW NORMAL FOR MAX TEMPS AND
AROUND NORMAL FOR NIGHT TIME LOWS.

ANY STORMS THIS EVENING MAY BE LOCALLY STRONG...SPC HAS PUT THE AREA INTO A
SLIGHT RISK FOR SEVERE WX THIS EVE.  WILL BE ISSUING AN SPS FOR THIS
SHORTLY.

COASTAL WATERS...WINDS TO REMAIN BELOW SCA THROUGH WEDNESDAGY.

.CAR...NONE.

LULOFS

In the hours before

Special weather statement, Jul 9, 2:40 PM EST, 3 hours 30 minutes before
MEZ001>006-010-011-015>017-029-030-100130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT MON JUL 9 2001

...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON
INTO THIS EVENING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
AFTERNOON INTO THIS EVENING. SOME THUNDERTORMS COULD BECOME
SEVERE... MAINLY ACROSS NORTHERN AND CENTRAL MAINE. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL OF 3/4 OF AN INCH OR LARGER IN
DIAMETER. STRONG GUSTY WINDS AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON INTO THE EVENING
HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HEWITT
Local storm report, Jul 9, 4:16 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
516 PM EDT MON JUL 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    MOOSEHEAD                 ME   .75 INCH HAIL
07/09/01   PISCATAQUIS

LULOFS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aroostook

When
July 9, 6:10 PM EST to 7:45 PM EST
Where
Aroostook County, Madawaska
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258536.